Try it
Pharmacology · Insulin: Somogyi effect and dawn phenomenon
Sample itemA type 1 diabetic on bedtime NPH insulin has fasting glucose of 220 mg/dL, and a 3 a.m. glucose of 48 mg/dL. What is the likely explanation and adjustment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Somogyi effect, rebound hyperglycaemia after nocturnal hypoglycaemia, so reduce the evening insulin dose
In the Somogyi effect nocturnal hypoglycaemia triggers counter-regulatory hormones and morning hyperglycaemia, and the remedy is to lower the evening dose. In the dawn phenomenon the 3 a.m. glucose is normal or high, with a rise at dawn due to growth hormone and cortisol.
Option by option
A. Dawn phenomenon, so increase the evening insulin dose
Dawn phenomenon shows no nocturnal hypoglycaemia.
B. Insulin resistance, so double the dose
Doubling the dose would worsen hypoglycaemia.
C. Somogyi effect, rebound hyperglycaemia after nocturnal hypoglycaemia, so reduce the evening insulin dose (correct)
Correct. Low 3 a.m. glucose points to the Somogyi effect.
D. Steroid effect, so add prednisolone
Steroids are not involved.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?